2 doctors weighed in:

I'm currently taking celexa 20 mg once per day at bedtime. I'm suffering from the side effect of not being able to ejaculate. Other than weaning myself off of celexa are there any solutions that will enable me to ejaculate? Thanks.

2 doctors weighed in

In brief: If

If the problem started soon after taking the medication, it is very likely a side effect of the medication.
There are so may anti-depressant choices and patients tend not to have the same side effects to each of them, even with in the same class of medications. The good news is, if it is a side effect, the problem will be completely resolved once the medication is stopped and eliminated from your system. If you are able to tolerate this (with your level of symptoms), i find it the best practice to stop the medication and make sure this is the problem and that the client is better before starting another medication. So that we are not confusing the situation further. If this is not the cause, then yes, the treatment is different. In addition, the medication can always be restarted.

In brief: If

If the problem started soon after taking the medication, it is very likely a side effect of the medication.
There are so may anti-depressant choices and patients tend not to have the same side effects to each of them, even with in the same class of medications. The good news is, if it is a side effect, the problem will be completely resolved once the medication is stopped and eliminated from your system. If you are able to tolerate this (with your level of symptoms), i find it the best practice to stop the medication and make sure this is the problem and that the client is better before starting another medication. So that we are not confusing the situation further. If this is not the cause, then yes, the treatment is different. In addition, the medication can always be restarted.
Dr. Stacie Lauro-Berlowitz
Dr. Stacie Lauro-Berlowitz
Thank
Dr. Joseph Weiner
Psychiatry

In brief: This

This is an important question, because sexual side effects can cause someone to stop taking an antidepressant, even if it is effective.
There are several approaches to improving the situation, however you should speak to your physician before trying any of them: 1) wait and see if the side effect diminishes over time. In some men, after taking an antidepressant for months, the sexual side effect diminishes. 2) switch the antidepressant. This makes sense mostly when either the antidepressant is not helpful for your depression, or the sexual side effects are so bothersome that you can not tolerate the medication. 3) lower the dosage of the medication. Sexual side effects are sometimes dependent on the dose of the medication. However, you must speak to your doctor about this. If you lower the dose of the antidepressant, it may not be as effective for treating your symptoms of depression. 4) try a medication to counteract the sexual side effect. There are many possibilities to speak with your physician about. 5) explore whether the difficulty ejaculating is also due a psychological or relationship issue, rather than just from the medication. Did it exist before you started the antidepressant? Have you been on the antidepressant for many months without difficulty ejaculating? Answering yes to these questions may indicate that the medication alone may not be the cause. It is very important to keep in mind that you can get help for your depression and still have a satisfying sex life. Thank you for your question.

In brief: This

This is an important question, because sexual side effects can cause someone to stop taking an antidepressant, even if it is effective.
There are several approaches to improving the situation, however you should speak to your physician before trying any of them: 1) wait and see if the side effect diminishes over time. In some men, after taking an antidepressant for months, the sexual side effect diminishes. 2) switch the antidepressant. This makes sense mostly when either the antidepressant is not helpful for your depression, or the sexual side effects are so bothersome that you can not tolerate the medication. 3) lower the dosage of the medication. Sexual side effects are sometimes dependent on the dose of the medication. However, you must speak to your doctor about this. If you lower the dose of the antidepressant, it may not be as effective for treating your symptoms of depression. 4) try a medication to counteract the sexual side effect. There are many possibilities to speak with your physician about. 5) explore whether the difficulty ejaculating is also due a psychological or relationship issue, rather than just from the medication. Did it exist before you started the antidepressant? Have you been on the antidepressant for many months without difficulty ejaculating? Answering yes to these questions may indicate that the medication alone may not be the cause. It is very important to keep in mind that you can get help for your depression and still have a satisfying sex life. Thank you for your question.
Dr. Joseph Weiner
Dr. Joseph Weiner
Thank
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
32 years in practice
9M people helped
Continue
108,000 doctors available
Read more answers from doctors